July 1, 2022

Medical Trend

Medical News and Medical Resources

The most common overdose drug in the world: APAP

The most common overdose drug in the world: APAP


The most common overdose drug in the world: APAP.   Acetaminophen (Paracetamol, APAP), commonly known as paracetamol, also known as Tylenol, Britton, and Perfrine, is our commonly used antipyretic, analgesic, and cold medicine, and it is also the most common drug in our world that causes overdose , Is the primary cause of liver failure.

The most common overdose drug in the world: APAP
Acetaminophen (Paracetamol, APAP), commonly known as paracetamol, also known as Tylenol, Britton, and Perfrine, is our commonly used antipyretic, analgesic, and cold medicine, and it is also the most common drug in our world that causes overdose , Is the primary cause of liver failure.

Many APAP poisonings are caused by patients deliberately taking them, but patients who seek analgesia or take APAP for a long time may also experience drug overdose. For long-term APAP pain relievers, alcohol poisoning, malnutrition and taking certain drugs can lower the APAP poisoning threshold.

 

1. APAP is mainly metabolized into inactive compounds through glucuronidation and sulfation. Less than 10% of the drug is converted by cytochrome P-42.50 mixed oxidase to N-acetyl-P-benzoquinoline (NAPQI), which has a half-life of only a few nanoseconds. If it is not combined with glutathione to neutralize it, NAPQI will damage the lipid layer of liver cells. An overdose of APAP (7.5g for adults and 150mg/kg for children) can deplete the liver’s glutathione reserves, leading to liver cell death.

2. Basic and daily laboratory tests include procoagulant time (PT), alanine aminotransferase (ALT), aspartate aminotransferase (AST) and bilirubin.

3. Treatment: N acetylcysteine ​​(NAC) is applied mainly through the gastrointestinal tract. NAC can be used as a substitute for glutathione to increase the synthesis of glutathione in the body and increase the amount of APAP bound by sulfation.

If you take APAP for less than 4 hours, or if you suspect an overdose with other drugs, you should give medicated charcoal, and measure the blood APAP level. The plasma APAP concentration is marked on the nomogram. The abscissa of the nomogram is time, and the three lines in the figure represent the lower limit of plasma APAP concentration in suspected, probable, and high-risk poisoning cases.

For those whose plasma APAP concentration exceeds the possible level, a loading dose of 140 mg/kg of NAC should be taken orally and diluted with fruit juice or carbonated beverages. NAC does not taste good, so it is often administered via a gastric lavage tube or through a nasogastric tube.

Cases taking APAP for more than 8 hours may require stronger antiemetic treatment; the initial NAC loading dose should be given before the blood APAP concentration is measured. Subsequently, it was administered at a dose of 17 mg/kg every 4 hours for a total of 17 times or until the blood APAP concentration dropped to the non-toxic range.

If vomiting occurs within 1 hour after taking NAC, NAC should be given repeatedly. At present, there are intravenous preparations of NAC with a dose of 150 mg/kg and an infusion of 15 minutes; an additional 50 mg/kg infusion for 4 hours; and a final 100 mg/kg infusion for 16 hours. The drug has a higher incidence of allergic reactions.

4. If ALT or AST exceeds 1000IU/L, it indicates that there is severe liver toxicity secondary to APAP overdose. It can progress to fulminant liver failure, and eventually require liver transplantation, or death within 72 to 9 hours due to systemic infection, cerebral edema, hepatorenal syndrome, and metabolic acidosis. Liver insufficiency in surviving cases can be fully recovered within 4 to 14 days.

 

 

 

(source:internet, reference only)


Disclaimer of medicaltrend.org